Thank you in advance for responding to my questions. I have some hair loss, my stomach has blown up over the last 8 months, I got a goiter 8 months ago and I am starting to get cramps in my legs. I used to get dizzy once a day but now I don't get any dizzy spells. I have been diagnosed with a hyperactive thyroid because my T4 level was through the roof, although my THS and T3 were tested normal. They have given me 4 blood tests over the last 8 months, the last two were the same(high t4 levels) and the first two 6 months ago were were normal t4,t3 and THS levels. I have also received an I-123 scan without the uptake, and one part of the thyroid was overfunctioning while the other part was underfunctioning.I had an ultrasound but they found no nodules. My goiter has gone down a bit over the last 6 months and I feel great emotionally.I am not on any medication yet. My concern lies with the pills and was I misdiagnosed? I am afraid I will gain even more weight with the pills that my endochronologist wants me to go on, since I have gained 8 pounds over the last 8 months. I am also afraid that I will not have as much energy to work my two jobs and that I may even fall asleep at my job because of a decreased heart rate. Could I have a temporary thyroid condition that may fix itself? Or could I have a pituitary problem such as Cushings Disease that is causing all of this? And does a chiropractor really help? I have never had a baby, I am not currently pregnant and I am 33 years of age. I have undergone some serious stressful events this past year.
Does not sound like hyperthyroidism based on the information given. If the T4/T3 are consistently high and the TSH is "normal" (or even high) then pituitary disease where TSH is inappropriately secreted should be considered or a thyroid hormone resistance syndrome -- both are exceptionally rare.
Most likely you had a transient T4 elevation that is not significant. In the absence of a low TSH I would not think treatment is necessary. The presence of a "overfunctioning" area on scan does not necessitate anti-thyroid pills unless the TSH is clearly low (in your case as a 33yo that means <0.1 most of the time). Also, the ultrasound is better a detecting nodules than a scan -- so doubt there is an overactive nodule.
Cushings is a steroid over-production -- not usually associated with thyroid problems but could cause falsely abnormal thyroid labs. Fairly easy to screen for with a midnight salivary cortisol, 24hour urine or an overnight dexamethasone suppression test -- if you haven't had one of these - ask your endo to order one if he/she feels its appropriate.
I don't have much experience with chiropractors - some patients have had excellent results -- others have told me it's a waste of money.....
Based on what you describe I would simply watch the thyroid labs every 3 months and also obtain thyroid antibodies and TSH-receptor antibodies with the next lab to further sort out the situation.
Have you had testing for thyroid antibodies? Sometimes, you can have antibodies attacking your thyroid and/or the hormones it produces, and yet have "normal" labs. Are the T3 and T4 tests Free or total numbers? Total numbers represent the total amount in your bloodstream, both bound and unbound. Only the unbound amounts can actually be used, and the Free T3 and T4 numbers reflect the unbound (available) amounts. Where these numbers lie in the ranges can be important, too; if your free T3 is very low in the range, you can be having major hypothyroid symptoms, particularly fatigue, depression and anxiety.
Due to your recent stress, your adrenal glands may be "fatigued". If they are underproducing cortisol, you would have a harder time using the thyroid hormones that are being produced.
There's also the issue of ferritin (storage iron). If that is low (below 80) it can cause many hypothyroid symptoms.
Just some things to think about and to research - you are your own best advocate when it comes to thyroid treatment. You are the only person who knows how you FEEL, and you deserve to have your symptoms treated! One other thing, always ask for copies of your lab results, don't settle for "it's normal", see it for yourself.
Thanks ancientmariner. That is the frustrating truth about this whole thing, that I have not seen the test results myself.Every one of the t4/t3/THS tests were free. I do not feel fatigued. The only symptoms that bother me are the rough hair and the goiter itself. I think you are right in saying that I know myself better than anyone else. What if I don't go on meds and it is hyperthyroidism like the endo says? Then am I most definitely going to eventually become hypothyroid? I will look into an antibody test. Thanks for the advice.
If you're hyper like the doc thinks, that doesn't necessarily mean that you will eventually be hypo. But, if the doc puts you on anti-thyroid meds for hyper, you have to watch very carefully that THEY (the meds) don't make you hypo. Just my opinion, but if you don't have hyper symptoms, I don't see why you'd want to treat hyper symptoms. If you feel fine, why take meds?
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.